Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 176, NWS New Orleans, LA

December 13, 2001Orleans Parish, Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 13, 2001, 9:28 PM CST for Orleans Parish, Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2001, 9:28 PM CST (03:28 UTC)
Expired
Dec 13, 2001, 10:30 PM CST
In force
62 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1583 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KLIX 140329
SVRNEW
LAC071-075-087-140430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
928 PM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF EAST NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF BELLE CHASSE
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE
  
* UNTIL 1030 PM CST

* AT 926 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM EAST NEW ORLEANS TO 7 MILES
  SOUTHWEST OF BELLE CHASSE...OR FROM 3 MILES WEST OF EAST NEW
  ORLEANS TO 7 MILES SOUTH OF MARRERO...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 2:55 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Dec 13, 2:55 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
255 PM CST THU DEC 13 2001

BOUNDARY FROM MORNING CONVECTION OVER PORTIONS OF SE LA/CSTL MS HAS REMAINED
NEARLY STATIONARY INTO THE AFTN HOURS AND THUS KEPT THE MEX TEMPS
DOWN A FEW DEGS. HOWEVER WITH THE APPROACH OF THE NEXT STRONGER S/W TROF
AND ASSOCIATED COLD FRONT A SQUALL LINE WILL ACCOMPANY ITS PRGRESS
ACROSS THE LOWER MS VALLEY. HOWEVER SCATTERED SHOWERS LIKELY TO PRECEDE
THE FRONT DUE TO RAIN-COOLED BOUNDARY OVER SE LA/CSTL MS. INCREASING
LOW LEVEL JET AHEAD OF THE FRONT AND JET MAX TO THE NE OF THE REGION
MAY STILL HELP TO PROVIDE THE DYNAMICS FOR A FEW SEVERE STORMS
TONIGHT. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE STRONGER STORMS.
PRECIP SHOULD END TOWARDS DAYBREAK AS S/W TROF ACCELERATES OUT TO
THE NE. DRY WEATHER EXPECTED FRI AND SAT TO BE FOLLOWED BY ANOTHER
ROUND OF PRECIP ASSOCIATED WITH THE NEXT STRONG S/W TROF DIGGING
TOWARDS THE SRN ROCKIES BY SAT AND THEN TURNING EWD ACROSS TEXAS
SUN. BERST CHANCES FOR PRECIP WITH THE WEEKEND SYSTEM WILL BE SAT
NIGHT INTO SUN NIGHT.

THUS CHANGEABLE WEATHER STILL SEEMS TO BE THE RULE FOR THE NEXT WEEK
BUT NO REAL THREAT OF COLD WEATHER MOVING SOUTH IN THE LOWER MS
VALLEY.  SYNOPTIC PATTERN IS STILL VERY PROGRESSIVE FROM THE PACIFIC
ACROSS THE U.S.  PRELIM NUMBERS FOLLOW.

MCB 52/62/42/66 9001    BTR 53/62/45/70 9001
MSY 57/64/50/69 8101    GPT 57/64/48/67 8202

.NEW...SMALL CRAFT ADZY...COASTAL WATERS KPQL-ATCHAFALAYA RVR AND
       LAKE PONTCHARTRAIN/MAUREPAS.
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Dec 13, 5:31 PM CST, 3 hours 57 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
531 PM CST THU DEC 13 2001

.SYNOPSIS...A COLD FRONT EXTENDING FROM NORTHEAST LOUISIANA TO
SOUTHWEST LOUISIANA WILL MOVE EAST ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI LATE TONIGHT.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE
COLD FRONT TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH...HEAVY RAINFALL AND
SMALL HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. RAINFALL AMOUNTS OF
1 TO 2 INCHES WILL BE POSSIBLE.

.ACTIONS...
ACTIVATION OF WEATHER EMERGENCY OPERATIONS MAY BE NECESSARY TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Dec 13, 8:14 PM CST, 1 hour 14 minutes before
LAZ034>037-046>048-MSZ068>071-140230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
814 PM CST THU DEC 13 2001

THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI HAS BEEN CANCELLED. ALTHOUGH
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE
EVENING HOURS...THE THREAT OF SEVERE WEATHER HAS DIMINISHED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:18 PM CSTSpecial Marine WarningLIX117 min
Dec 13, 7:18 PM CSTSpecial Marine WarningLIX117 min
Dec 13, 8:30 PM CSTSpecial Marine WarningLIX2 hr
Dec 13, 8:48 PM CSTTornado WarningLIXJefferson, Lafourche, Saint Charles27 min
Dec 13, 9:17 PM CSTSevere Thunderstorm WarningLIXSaint Tammany28 min
Dec 13, 9:38 PM CSTSpecial Marine WarningLIX97 min
Dec 13, 11:40 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.